Florida, 2018

Tornadoes and Coastal Flood in Florida, December 20 to 21, 2018

December 20 to 21, 2018 · NWS TBW · 11 events in 9 counties and zones

A strong cold front moved southeast through the eastern Gulf of Mexico and Florida Peninsula on the 20th, preceded by a squall line. The storms produced 4 tornadoes, and damaging wind gusts, in addition to strong gradient winds behind the front on the 21st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$249,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front moved southeast through the eastern Gulf of Mexico and Florida Peninsula on the 20th, preceded by a squall line. The storms produced 4 tornadoes, and damaging wind gusts, in addition to strong gradient winds behind the front on the 21st. The strong onshore winds also produced coastal flooding along the coast and moderate to major beach erosion from Pinellas County to Lee County. .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 20, 3:34 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 20, 3:34 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
334 AM EST Thu Dec 20 2018

...Significant storm system brings threat for heavy
rainfall...severe storms...and coastal flooding during next
36 hours...

.SHORT TERM (Today through Friday)...
Lots and lots to talk about early this morning. Lets start
at the synoptic scale and work our way down to the nitty-
gritty details of the forecast and hazard impacts expected
during the next 48 hours across west-central and southwest
Florida.

This whole weather mess for our area is the result of a deep
and amplified mid/upper level trough evolving over the
western and central Gulf of Mexico early this morning. This
feature is already impressive in terms of climatology and
energy, but it is really just getting started. Additional
shortwave/wind energy diving down the backside of this
synoptic trough will further amplify and sharpen the feature
during the next 12 hours. Height fields shifting eastward
across the Gulf later today and tonight are near the edge of
the climatological record through a deep portion of the
atmosphere, and this just help illustrate the energy
potential in the atmosphere.

We have been experiencing round after round of light to
moderate rain coming into the region off the Gulf since
midday on Wednesday...well ahead of main height
falls/synoptic support for lift. Even now we are on the
outskirts of this best support, but that will be changing in
the next several hours. The rounds showers will continue to
move north and northeast into the region...but overall lift
fields associated with the height falls and highly diffluent
flow aloft will increase the potential for a few rounds of
heavier rainfall, and eventually thunderstorms as we head
through the day. The flood watch will be left in effect with
any localized flooding due to thunderstorms handles with
shortly-fused products through the day and eventually the
potential for river flood statements when the full extent of
the total areal rainfall becomes known.

The severe weather threat is a complex one, but something
that need to be closely monitored. Wind profiles through the
lower atmosphere become very impressive today, with a low
level jet exceeding 50-60kts at times. In fact the V
component of the wind fields through the lower atmosphere
is also near the edge of the climatological record in the
NAEFS...providing abundant moisture transport northward.
This jet and resulting deep layer bulk shear values are
plenty sufficient to support organized convection in the
form of supercells and QLCS line segments. Really the only
limiting factor will be how much surface instability can
develop. Without this surface CAPE/instability, the
convection will be elevated with little chance of surface
impacts in terms of wind/tornadoes. Based on the latest HREF
fields, the latest SPC convective outlook of a slight risk
for severe storms from roughly Citrus county southward, and
an area of enhanced risk along and south of the I-4 corridor
appears adequate for the situation. HREF mean CAPE fields
show 100-200J/kg of surface based instability reaching as
far north as the slight risk area...with higher values in
the enhanced risk region. Given the dynamic and kinematic
fields in place, we only need a little surface instability
to present a significant risk. A dedicated mesoanalysis
forecaster will be key today in waring operations to keep a
constant watch on where surface based storms are
possible/likely and relay this information to the
radar/warning forecaster in order for the best warning
decisions to be made.

As the upper trough really sharpens later today and moves
eastward, there is good agreement that the heaviest rainfall
and thunderstorm potential will rather quickly pivot off to
our east...prob during the early/mid evening hours. At this
point, the focus of the forecast will shift quickly to
dangerous marine/boating conditions and the threat for
minor coastal flooding and beach erosion.

In the wake of the front this evening, winds will shift to
the SW/W and rapidly increase to gale force over most of the
central/eastern Gulf. This presents a long fetch of these
strong winds to both push water to the coast and present
ideal conditions for additional wave-run up and beach
erosion. Based on the extra-tropical storms surge model
ensembles and the wave-run potential, a coastal flood
warning as been issued for Levy county southward to Manatee
county, and a coastal flood statement further south. The
warning will be for expected minor coastal flooding of
coastal roadways and even some building in more vulnerable
areas. The coastal flood statement is for less impact,
however, significant beach erosion is a good bet along much
of the suncoast before this event slowly subsides late
Friday night into Saturday. Other hazard products in effect
due to the wave action will be a high surf advisory from
Pinellas county southward and a high risk for
frequent/strong rip currents for the same area.

&&

.LONG TERM (Saturday Through Next Wednesday)...
Deep trough responsible for the inclement weather through
Friday will quickly pivot past our area Friday night
allowing for our mid/upper level pattern to return to an
un-amplified zonal flow by the end of Saturday. This mainly
zonal flow aloft will then hold for much of the remainder of
the forecast period. At the present time, it does not look
like another potential for showers arrives until next
Tuesday night or Wednesday as another deep trough digs
through the central portion of the county...forcing warm and
increasingly humid air to advect northward over our region.

Temperatures will be on the cool side for the upcoming
weekend behind this strong system. At the current time, we
are not forecasting any sub-freezing temperatures Saturday
night, which will be the coldest night, but areas north
of the I-4 corridor will need to be monitored as current
forecast conditions may support some frost. A steady warmup
then begins during Sunday and into the early portion of next
week, ending any cold weather threats.

&&

.AVIATION...
Periods of showers will continue to impact all terminals through the
overnight hours with mainly VFR conditions expected through daybreak.
Winds increasing to 10-15 knots overnight out of E/SE...with higher
gusts likely toward dawn. A strong strong cold front approaching the
area will bring numerous to widespread showers and storms to the
region throughout the late morning into the evening. Expect BKN cigs
in the 2-4kft range with winds becoming quite strong with frequent
gusts from the SE/S in the 20-30 kt range. Pilots should also be
aware of wind shear just off the surface especially during the
afternoon. Heaviest and widespread rain ends Thursday evening...but
scattered showers continue onshore from the Gulf into early Friday.
Winds shifting west behind front Thursday night increase to 25-30
knots...with higher gusts near the coast.

&&

.MARINE...
Stormy and hazardous conditions can be expected over the
eastern Gulf of Mexico through at least Friday night. Widespread
rain and embedded thunderstorms in the forecast through today,
followed by scattered to numerous showers tonight and Friday.
Advisory level southeast to south wind developing today shift west
and northwest behind the front tonight into Friday...strengthening
to gale force. These strong winds will produce very rough seas over
the entire eastern Gulf of Mexico. Even after winds begin to subside
Friday night...residual large waves and swells are likely to continue
into Saturday.

&&

.FIRE WEATHER...
Widespread wetting rainfall today and scattered to numerous showers
on Friday will prevent any fire weather concerns. Drier...but cool
conditions return for the upcoming weekend.

Fog Potential...No significant fog concerns are in the forecast
through the next several days.

&&

.Preliminary Point Temps/PoPs...
TPA  73  59  65  50 / 100  60  70  20
FMY  78  63  68  53 / 100  60  40  10
GIF  76  59  65  46 / 100  50  50  10
SRQ  73  61  65  54 / 100  60  70  20
BKV  74  57  64  46 / 100  50  70  10
SPG  74  60  65  52 / 100  60  70  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning from 7 PM this evening to 1 PM EST
     Friday for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal
     Pasco-Pinellas.

     High Rip Current Risk from 7 AM EST this morning through
     Saturday evening for Coastal Charlotte-Coastal
     Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     Flood Watch through Friday morning for Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Sumter.

     High Surf Advisory from 1 PM this afternoon to 9 PM EST
     Saturday for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 10 AM EST this morning for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

     Gale Warning from 10 AM this morning to 10 PM EST Friday
     for Charlotte Harbor and Pine Island Sound-Coastal
     waters from Bonita Beach to Englewood FL out 20 NM-
     Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Tampa Bay waters-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

SHORT TERM/LONG TERM/MARINE/FIRE WX...Mroczka
AVIATION...MCKAUGHAN
Hazardous weather outlook, Dec 20, 3:11 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
311 AM EST Thu Dec 20 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202015-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
311 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Tonight.

...THUNDERSTORM IMPACT...
Widespread showers and thunderstorms will continue through today,
with strong and possibly damaging winds, locally heavy rainfall,
and frequent lightning strikes expected. There is also a marginal
risk for severe storms, mainly from around the I-4 corridor
southward. Timing for the strongest storms is early this afternoon
through the evening.

...FLOOD IMPACT...
Locally heavy rainfall is expected through today and into the
first part of the evening. Forecast rainfall totals are generally
in the 3 to 4 inch range, but higher amounts are certainly
possible. Flooding of low-lying and poor-drainage areas as well as
minor flooding on certain roadways can be expected.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches.

...MARINE IMPACTS...
Hazardous conditions are expected over the eastern Gulf of Mexico
through at least Friday night. Strong southeast to south winds
today will shift west and northwest behind the cold front Thursday
night into Friday, strengthening to gale force. These strong winds
will produce very rough seas over the entire coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...COASTAL FLOOD IMPACT...
A long duration and fetch of gale force winds will result in
elevated water levels and additional wave run-up concerns along
the west coast Thursday night into Friday. Coastal flooding and
beach erosion will be a concern and coastal residents should be
alert for possible warnings and take action to protect property.

...RIP CURRENT IMPACT...
Strong onshore flow will lead to very high surf and an extremely
high risk for rip currents along area beaches through at least
Saturday.

...MARINE IMPACTS...
Gale force winds will be possible through Friday, with very
rough seas. Winds will begin to improve some on Saturday, but
wave heights will take longer to go down.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Carlisle

In the hours before

Local storm report, Dec 20, 7:40 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
740 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     MARINE TSTM WIND 4 ESE TAMPA             27.93N 82.43W
12/20/2018  M39 MPH          HILLSBOROUGH       FL   BUOY

            PORTS SITE AT EAST BAY CAUSEWAY REPORTED A 34 KNOT WIND
            GUST.

&&

CLOSE

The radar

The Tampa radar (KTBW), 66 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 high wind, 2 thunderstorm wind, 1 coastal flood. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
December 20, 7:40 AM EST
Where
Pasco County, 1.62 mi S of Lumberton
Measured
55 kt (63 mph) estimated gust
Property damage
$137,000
Reported by
Emergency Manager
Coordinates
28.247, -82.135

Emergency Management reported 73 manufactured homes sustained damage in Forest Hills Mobile Home Park. Most of the homes sustained minor damage, although 5 had major damage. No damage was reported outside the community.

Tornado, Manatee

When
December 20, 8:32 AM EST to 8:33 AM EST
Where
Manatee County, 4.2 mi SE of Oak Knoll to 4.06 mi SE of Oak Knoll
Rating
EF0
Path length
0.19 mi
Path width
125 yd
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
27.461, -82.228

Broadcast media report that damage included a car port was destroyed, trees that fell on a shed, numerous branches knocked down along a narrow path.

Tornado, Polk

When
December 20, 8:45 AM EST to 8:51 AM EST
Where
Polk County, 1.88 mi ESE of Fort Meade to 2.3 mi ESE of Fort Meade
Rating
EF0
Path length
0.76 mi
Path width
75 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.753, -81.770

The sheriff's office reported trees uprooted near US 98 and Pool Branch Road but no structures were affected. The only damage indicator is hardwood trees uprooted.

Tornado, Polk

When
December 20, 9:14 AM EST to 9:15 AM EST
Where
Polk County, 0.68 mi W of Crooked Lake Park to 0.67 mi W of Crooked Lake Park
Rating
EF0
Path length
0.07 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
27.829, -81.601

Damage was found to the southeast side of a 4-unit duplex. The southeast unit sustained partial uplift of roofing material and broken windows on the east side of the building. Some roof damage extended to the the northeast unit as well. The building was built before the building code changes in the mid 1990s. Estimated damage including contents is $45,000.

Thunderstorm Wind, Sarasota

When
December 20, 11:04 AM EST
Where
Sarasota County, 0.1 mi SSW of Siesta Key
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
27.279, -82.550

A public social media post showed a tree blocking Midnight Pass Road near Hidden Way in Siesta Key.

Tornado, Charlotte

When
December 20, 12:28 PM EST to 12:30 PM EST
Where
Charlotte County, 1.32 mi SE of Murdock to 1.32 mi E of Murdock
Rating
EF0
Path length
1.02 mi
Path width
100 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
27.007, -82.134

Damage path provided by Charlotte County Emergency Management. A weather station on a public building near the end of the tornado path recorded a 75 mph wind gust and was used to determine the timing. There was roof damage to a business on Veterans Boulevard and trees and branches down along the path.

High Wind, Pinellas

When
December 21, 4:00 AM EST
Where
Pinellas forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

The NOS/CO-OPS site at Clearwater Beach (CWBF1) recorded a 62 knot gradient wind gust. The 1,200 foot Redington Long Pier collapsed in several sections due to high surf and crashing waves. The pier was 56-years-old was closed in February of 2018 due to safety concerns from damage from 2017 Hurricane Irma. Damage estimate unknown.

High Wind, Coastal Hillsborough

When
December 21, 8:45 AM EST to 4:30 PM EST
Where
Coastal Hillsborough forecast zone
Measured
68 kt (78 mph) estimated gust
Reported by
Department of Highways
Coordinates
27.906, -82.347 (the zone’s center; the record gives no point)

The Sunshine Skyway Bridge was closed from around 9 am to 5 pm on December 21 due to 78 mph wind gusts at the the road surface which is about 200 feet above the water.

Coastal Flood, Coastal Lee

When
December 21, 12:28 PM EST to 12:31 PM EST
Where
Coastal Lee forecast zone
Reported by
Broadcast Media
Coordinates
26.625, -81.849 (the zone’s center; the record gives no point)

A meteotsunami flooded the north end of Sanibel Island with up to 4 feet of water. A video of the event was available on YouTube. Water did enter a few cottages and cars in the parking lot had water mid way up the doors. Damage amount is unknown. Time estimated from the public.

High Wind, Inland Lee

When
December 21, 12:50 PM EST
Where
Inland Lee forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.625, -81.849 (the zone’s center; the record gives no point)

The ASOS at Fort Myers Page Field (KFMY) recorded a 51 knot gradient wind gust.

High Wind, Coastal Lee

When
December 21, 12:52 PM EST
Where
Coastal Lee forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
26.625, -81.849 (the zone’s center; the record gives no point)

The WeatherFlow station near Boca Grande (XBCG) recorded a 55 knot gradient wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790677, 790672, 790674, 790673, 790676, 790675, 790574, 791308, 791309, 790670, 790591.